Alert archive / Illinois / Special Weather Statements in 2012

Special Weather Statement, NWS Lincoln, IL

May 29, 2012Vermilion County, Illinois

NWS Lincoln, IL issued this special weather statement at May 29, 2012, 2:41 AM CDT for Vermilion County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 2:41 AM CDT (07:41 UTC)
Expired
May 29, 2012, 3:45 AM CDT
In force
64 min
Issued by
NWS Lincoln, IL

County Vermilion County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:53 AM CDTHAIL 0.754 N Fithian, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS83 KILX 290741
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
241 AM CDT TUE MAY 29 2012

ILZ046-290845-
VERMILION-
241 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
345 AM CDT...

AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF FITHIAN...OR 13 MILES WEST OF
DANVILLE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  POTOMAC...
  ROSSVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...COLLISON...MIDDLE FORK WILDLIFE
AREA...HENNING...VERMILION COUNTY AIRPORT...BISMARCK AND ALVIN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4011 8794 4027 8793 4046 8753 4020 8752
TIME...MOT...LOC 0741Z 243DEG 23KT 4020 8785

$$

BAK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 28, 11:33 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 28, 11:33 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1133 PM CDT MON MAY 28 2012

.DISCUSSION...
ISSUED 859 PM CDT MON MAY 28 2012

STORMS ARE FINALLY PROGRESSING ACROSS OUR NORTHWEST COUNTIES... AS
THE COLD FRONT MOVES INTO NW IL. NO SEVERE WEATHER IS EXPECTED IN
ANY OF OUR COUNTIES...ESPECIALLY THE LONGER WE GET AFTER SUNSET.
ONE MODERATELY STRONG STORM PRODUCED PEA SIZE TO HALF INCH HAIL
AND KNOCKED DOWN A FEW 2" BRANCHES IN WESTERN KNOX COUNTY.
OTHERWISE...THE REST OF THE INITIAL PHASE OF STORMS HAVE REMAINED
WEAKER THAN THAT BASED ON RADAR AND GROUND TRUTH.

WE UPDATED THE POPS AND WEATHER TO PUT THE PRIMARY FOCUS FOR
SHOWERS/STORMS BEFORE 06Z WEST OF I-55...AND AFTER 06Z EAST OF
I-55...BASED ON TIMING THE LINE OF CONVECTION AHEAD OF THE COLD
FRONT. THE SOUTHERN EXTENT OF THE LINE WILL BE A TOUGH CALL...AND
SOME AREAS MAY GET MISSED BY A BREAK IN THE LINE. THEREFORE WE
ONLY WENT WITH LIKELY POPS IN THE FAR NORTHWEST COUNTIES THIS
EVENING...WITH CHANCE/SLIGHT CHANCE POPS EVERYWHERE ELSE
OVERNIGHT.

LOW TEMPS WILL BE A BIT TRICKY...AND WILL BE TIED TO HOW SOON THE
COLD AIR ARRIVES BEHIND THE COLD FRONT. IT APPEARS THAT MAINLY OUR
NW COUNTIES WILL SEE THE AFFECTS OF THE COLDER AIR BEFORE
SUNRISE...AND WE HAVE UPPER 50S AND LOW 60S ACROSS THAT AREA
ALREADY. SKY CONDITIONS WILL ONLY BE CLOUDY IN THE FEW HOURS
SURROUNDING THE PASSAGE OF ANY SHOWERS/STORMS. OTHERWISE SKIES
SHOULD RETURN TO MOSTLY CLEAR CONDITIONS BEHIND THE COLD FRONT.

WE CAN NOT RULE OUT SOME LIGHT FOG IN OUR NW AREAS AROUND SUNRISE
IN AREAS THAT RECEIVED RAIN TONIGHT. BUT IT SHOULD BE WEAK ENOUGH
TO NOT HAVE TO INCLUDE IN THE GRIDS/FORECAST.

AN EARLIER FORECAST UPDATE WAS SENT FOR THE EVENING GRIDS...AND
NO ADDITIONAL UPDATE IS NEEDED AT THIS TIME.

SHIMON

&&

.AVIATION...
ISSUED 1133 PM CDT MON MAY 28 2012...FOR THE 06Z TAFS

SHOWERS AND STORMS HAVE DECREASED IN COVERAGE IN THE LAST HOUR OR
TWO AS INSTABILITY WANES AFTER SUNSET. HOWEVER...A COUPLE OF MORE
INTENSE UPDRAFTS ARE STILL PRODUCING NICKLE SIZE HAIL IN
WOODFORD COUNTY...ON THE NORTHERN PORTION OF THE COLD FRONT.

SPORADIC THUNDERSTORM ACTIVITY IS STILL EXPECTED ALONG THE FRONT
AS IT EVENTUALLY MOVES INTO INDIANA SOMETIME ON TUES. THE WIDELY
SCATTERED NATURE OF THE CURRENT COVERAGE HAS LEAD TO LOWER
CONFIDENCE THAT ANY OTHER TAF SITE WILL SEE THUNDER BESIDES PIA.
SPI HAS A BETTER CHANCE SINCE THEY ARE IN LINE WITH THE PATH OF
SOME STORMS TO THE SW AND THAT SAME TRACK POINTS TOWARD CMI. WE
LEFT THE VCTS ALL TAFS SITES FOR A COUPLE OF HOURS AROUND
FROPA...BUT NO MVFR/IFR CONDITIONS WERE FORECAST WITH THE STORMS
YET.

LITTLE TO NO CLOUD COVER IS EXPECTED FOR TUESDAY AS COOLER AND
DRIER AIR FILTERS INTO THE AREA ON NORTHWEST WINDS. SOME WIND GUSTS
ON TUE MAY REACH NEAR 20 KT...BUT ONLY FOR A COUPLE HOURS IN THE
AFTERNOON.

SHIMON
&&

.CLIMATE...
ISSUED 315 AM CDT MON MAY 28 2012

RECORD HIGH TEMPERATURES FOR TODAY...

BLOOMINGTON  94/1895
CHAMPAIGN    94/1991
DECATUR      94/1991+
EFFINGHAM    91/1991+
GALESBURG    93/2006
LINCOLN      94/2006
PEORIA       95/2006
SPRINGFIELD  94/2006

GEELHART
&&

.PREV DISCUSSION...
ISSUED 259 PM CDT MON MAY 28 2012

MAIN CONCERNS THIS PACKAGE INCLUDE CHC OF PCPN TONIGHT AS THE
FRONT MOVES ACROSS THE AREA AND ANOTHER CHC OF PCPN THUR THROUGH
FRIDAY NIGHT. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT IN THE
SHORT TERM...BUT DIFFER IN THE EXTENDED WITH THE LOCATION OF AN
UPPER LEVEL LOW PRSS THAT SLOWLY MOVES ACROSS THE REGION THROUGH
THE WEEKEND. A BLEND OF THE SHORT TERM MODELS LOOKS GOOD WHILE A
COMPROMISE OF THE LONG TERM MODELS SEEMS BEST FOR NOW.

SHORT TERM...TONIGHT THROUGH THURSDAY

FRONT STILL LOCATED BACK IN IOWA AND MO AND MOVING INTO SOME MID
60S DEWPOINT AIR IN WESTERN IL. IN ADDITION...SHOWERS AND ISOLATED
STORMS MOVED THROUGH THE WESTERN HALF OF THE CWA EARLIER THIS
MORNING AND THEN DISSIPATED. SATELLITE LOOP SEEMS TO SHOW AN AREA
OF ENHANCED CU IN PARTS OF EASTERN AND CENTRAL IL MOVING EAST.
HOWEVER...THIS BOUNDARY IS MOVING INTO A LESS FAVORABLE AIRMASS
WHERE DEWPTS ARE LOWER. SO APPEARS DEVELOPMENT FOR THUNDERSTORMS
LATE THIS AFTERNOON AND INTO THIS EVENING SEEMS BETTER WITH THE
FRONT BACK WEST. THIS BEING POSSIBLE...WILL KEEP CHC AND LIKELY
POPS GOING ACROSS THE AREA THIS EVENING AND THEN TAPER THEM FROM
WEST TO EAST AS THE FRONT MOVES EAST DURING THE EVENING AND INTO
THE OVERNIGHT HOURS. MAY HAVE TO ISSUE FORECAST WITH A PRE-FIRST
PERIOD TO ACCOUNT FOR POSSIBLE LATE AFTERNOON CONVECTION. BEYOND
TONIGHT...DRY WEATHER IS EXPECTED ACROSS THE AREA TOMORROW THROUGH
WED NIGHT AS COOL CANADIAN AIR MOVES INTO THE AREA FROM THE
NORTHWEST.

BY WED NIGHT...ANOTHER WEATHER SYSTEM WILL BE DEVELOPING IN THE
SOUTHERN PLAINS AND BEGIN TO MOVE TOWARD THE AREA FOR THE
REMAINDER OF THE WEEK. BY THUR THIS SYSTEM SHOULD BE JUST TO THE
SOUTHWEST OF THE REGION AND SHOULD BRING LIKELY PCPN TO THE AREA
FOR THURSDAY. MODEL FORECASTS SEEM TO INDICATE THE LOW PRSS AREA
WILL MOVE NORTHEAST ACROSS THE STATE. PCPN TYPE SHOULD MAINLY BE
SHOWERS...BUT ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE.

ABOVE NORMAL TEMPS WILL CONTINUE TOMORROW BEHIND THE COMING FRONT
DUE TO THE COOLER AIR HOLDING BACK UNTIL WED AND LATER IN THE
WEEK. GUIDANCE NUMBERS LOOK OK AT THE MOMENT.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

THE LOW PRESS AREA WILL MOVE NORTHEAST ACROSS THE REGION AND INTO
THE GRT LKS REGION THUR NIGHT. THE SPEED AT WHICH THIS SYSTEM
MOVES AWAY FROM IL DIFFERS IN THE MODELS. THE ECMWF IS QUICKER
THAN THE GFS. HOWEVER...BOTH MODELS LINGER SOME OF THE PCPN BACK
IN THE AREA AS REGION REMAINS IN NORTHWEST FLOW AND SFC CYCLONIC
FLOW THROUGH FRIDAY NIGHT. SO WILL KEEP CHC POPS SOMEWHERE IN THE
CWA THROUGH THEN. THEN EXPECTING DRY WEATHER SAT THROUGH SUNDAY
NIGHT AS RIDGING RETURNS FOR THE WEEKEND. MODELS THEN DIFFER FOR
MONDAY AS THE GFS TRIES TO BRING ANOTHER FRONT ACROSS THE AREA AND
THE ECMWF IS DRY. ANY PCPN WOULD BE ACROSS THE NORTHERN 2-THIRDS
OF THE CWA...SO WILL JUST HAVE SMALL CHC POPS IN THAT AREA FOR
NOW.

TEMPS WILL REMAIN BELOW NORMAL FOR FRI AND SAT BUT THEN WARM BACK
TO NORMAL AND THEN ABOVE NORMAL SUNDAY THROUGH MONDAY.

AUTEN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 3:40 PM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT MON MAY 28 2012

ILZ027>031-036>038-040>045-047>053-291100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
340 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE FRONT
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
SEVERE...SHOULD THEY DEVELOP...WITH DAMAGING WIND GUSTS OR LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...PRIMARILY BETWEEN 6 PM
AND 10 PM.

ILZ046-054>057-061>063-066>068-071>073-291100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
340 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG/AHEAD OF THE
FRONT TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...THOUGH GUSTY WINDS AND SMALL HAIL WILL REMAIN POSSIBLE WITH
THESE STORMS IN THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY BETWEEN 8 PM
AND MIDNIGHT.

HJS

In the hours before

Local storm report, May 29, 1:28 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
128 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             ROSAMOND                39.38N 89.16W
05/29/2012  E1.00 INCH       CHRISTIAN          IL   MESONET

&&

BAK
Local storm report, May 29, 1:32 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
132 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             ROSAMOND                39.38N 89.16W
05/29/2012  E1.50 INCH       CHRISTIAN          IL   MESONET

&&

BAK
Local storm report, May 29, 2:10 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
210 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             1 ENE PHILO             40.01N 88.14W
05/29/2012  E0.25 INCH       CHAMPAIGN          IL   COCORAHS

&&

BAK
Local storm report, May 29, 2:18 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             LAKE SARA               39.13N 88.62W
05/29/2012  E0.75 INCH       EFFINGHAM          IL   FIRE DEPT/RESCUE

&&

BAK
Local storm report, May 29, 2:29 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
229 AM CDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HAIL             OCONEE                  39.29N 89.11W
05/29/2012  E1.00 INCH       SHELBY             IL   TRAINED SPOTTER

&&

BAK
Special weather statement, May 29, 2:41 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
241 AM CDT TUE MAY 29 2012

ILZ046-290845-
VERMILION-
241 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERMILION COUNTY UNTIL
345 AM CDT...

AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF FITHIAN...OR 13 MILES WEST OF
DANVILLE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  POTOMAC...
  ROSSVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...COLLISON...MIDDLE FORK WILDLIFE
AREA...HENNING...VERMILION COUNTY AIRPORT...BISMARCK AND ALVIN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4011 8794 4027 8793 4046 8753 4020 8752
TIME...MOT...LOC 0741Z 243DEG 23KT 4020 8785

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:17 PM CDTSpecial Weather StatementILXKnox, Stark58 min
May 28, 9:38 PM CDTSpecial Weather StatementILXFulton67 min
May 29, 12:16 AM CDTSpecial Weather StatementILXChristian, Shelby59 min
May 29, 12:20 AM CDTSpecial Weather StatementILXChampaign, Vermilion55 min
May 29, 1:15 AM CDTSpecial Weather StatementILXChampaign60 min
May 29, 1:23 AM CDTSpecial Weather StatementILXShelby67 min
May 29, 1:30 AM CDTSevere Thunderstorm WarningILXChristian, Shelby23 min
May 29, 2:14 AM CDTSevere Thunderstorm WarningILXChristian, Shelby45 min

Nearby

Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.